advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Tampa, Florida, USA:

My 5 1/2 year old grandson periodically runs low blood glucoses at 3 A.M. and has to be fed. (Lows are in the 40-50's.) This is occurring in spite of receiving his evening snack around 8:30 which is just before bedtime and having blood glucoses in the range of 150. He is on NPH and receives Regular insulin at dinnertime only if blood glucoses are high. Any recommendations? Are these lows in the range which may affect his learning abilities in the future? He has never had a severe low requiring an inject of glucagon. He lives overseas (the family is in the military).

Answer:

Without having a great deal more information about your grandson, it would be inappropriate for me to make any specific suggestions by e-mail. Suffice it to say that blood sugars in the 40-50 mg/dl range at 3 A.M. are too low, that is assuming that the measurements are accurate. Since this is periodical it may be important to know if the low values are related to vigorous exercise in the afternoon, more likely though he is getting too much insulin over the night time hours. You did not say whether he was getting NPH insulin at supper time or later; if he is, then all that needs to be done may be to reduce the dose. Perhaps too his mother should discuss with his doctor the possibility of using the short acting lispro insulin [Humalog®] at supper time; but giving it after the meal so that the dose can be adjusted according to the blood sugar and his appetite.

I don't think that the levels you have described will have led to any developmental problems especially as he has not had major symptoms like a seizure; but I do think the family needs to have the help of a pediatric endocrinologist fairly soon to sort out this problem, and without knowing where the family is stationed I don't know how difficult this might be to arrange.

DO'B

Original posting 12 Oct 1998
Posted to Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.